Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Miami, FL

August 21, 2020Collier County, Florida

NWS Miami, FL issued this special weather statement at Aug 21, 2020, 9:49 PM EDT for Collier County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2020, 9:49 PM EDT (01:49 UTC)
Expired
Aug 21, 2020, 10:45 PM EDT
In force
56 min
Issued by
NWS Miami, FL

County Collier County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS82 KMFL 220149
SPSMFL

Special Weather Statement
National Weather Service Miami FL
949 PM EDT Fri Aug 21 2020
 
FLZ066-069-070-220245-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
949 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLIER COUNTY UNTIL 1045
PM EDT...

* At 949 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Everglades City, moving
  northwest at 15 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Naples, Marco Island, Ave Maria, Golden Gate Estates, Everglades
  City, Immokalee, Carnestown, Belle Meade, Orangetree, Golden Gate,
  East Naples, Lely Resort, Copeland, Big Corkscrew Island,
  Vineyards, Royal Palm Hammock, Naples Park, Marco Island Airport,
  Naples Manor and West Toll Gate On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2631 8185 2633 8182 2632 8182 2632 8166
      2642 8166 2642 8157 2648 8156 2652 8149
      2605 8124 2587 8136 2578 8147 2577 8153
      2578 8153 2615 8185
TIME...MOT...LOC 0149Z 155DEG 13KT 2587 8146 

$$

AR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:56 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 21, 7:56 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Miami FL
756 PM EDT Fri Aug 21 2020

.Aviation (00Z TAFs)...
Ongoing convection over much of the western interior/Gulf Coast
including APF. Convection is waning, and should cease around
00-01Z for most of the area, thought ISLD/SCT convection possible
over Gulf waters overnight. Winds predominantly E/ESE over all
the TAF sites overnight into tomorrow. Similar convective pattern
tomorrow, with VCTS across all sites starting around 16-17Z. Most
activity should develop and gradually propagate towards interior,
as ESE flow pushes Atlantic sea-breeze inland.

&&

.Prev Discussion... /issued 337 PM EDT Fri Aug 21 2020/

Short Term (Rest of Today through Tomorrow):

All eyes turn to Tropical Storm Laura as it heads west at 18 mph
with maximum sustained winds of around 45 mph. The track continues
to remain south of the region, however, there is still plenty of
uncertainty on track and intensity with T.S. Laura and it is
important to stay up to date with the latest forecast from the NWS
Miami or the NHC.

For the remainder of this afternoon and evening, strong to
locally severe storms are possible across the western and interior
sections of the CWA. A slow moving mid-level trough over the SE
CONUS continues to push eastward over the course of the afternoon.
The most potent storm development will be where pockets of
surface heating increase CAPE (12Z MFL RAOB analysis increased
CAPE to around 1500-1800 J/kg) along with decent effective bulk
shear of around 25 to 30 kt. This is anticipated in the western
sections of the CWA today where organized clusters of storms will
be capable of producing strong wind gusts, frequent lightning,
funnel clouds, heavy downpours, and perhaps some small hail. The
Storm Prediction Center (SPC) has placed Lake Okeechobee, Glades,
Hendry, and northwestern Collier County under under a Marginal
Risk for severe storms today. By this evening, convection should
begin to wane.

For Saturday, another wave of reputable PW's advect across the
region (model derived ~2.0 inches) though a brief pocket of ~1.5
inches does brush the southern tip of the peninsula. With that
said, PoPs are a tad lower but scattered showers and storms are
expected again tomorrow with heavy downpours, gusty winds, and
lightning.

Long Term (Sunday through Friday):

Sunday will be the last day for scattered to numerous showers and
thunderstorms across the area, mainly over the interior and Gulf
coast before TS Laura arrives within the vicinity of South Florida
early next week. Keep in mind, there still remains plenty of
uncertainty with this system as it migrates under the upper level
ridge centered over the western Atlantic. The strength of the
system and ridge remain key players in the eventual track during
this time frame. If the ridge remains stronger and the system
weaker, the track should trend farther to the south and west. Some
of the guidance continue to show this trend and solution in their
latest iterations. Therefore, regarding potential impacts across
South Florida, there is a possibility for storm surge, rainfall,
and gusty winds, however, it is still too early to say with
certainly, as subtle shifts in track could result in significant
changes to the impacts felt across South Florida. Residents and
visitors to South Florida should continue to closely monitor the
progress of Laura and updates to the forecast though the weekend.

As TS Laura pulls away from the region through mid-week, the
western periphery of the subtropical ridge quickly becomes
established across the FL peninsula, bringing with it the return
of a more typical summertime weather pattern for the remainder of
the extended period. This means east to southeasterly flow in
place will allow for scattered showers and thunderstorms to
develop along the east and west coast sea breezes as they push
inland each afternoon. The greatest chances of showers and
thunderstorms will remain across the interior and west coast
during this time frame.

Marine...

Southeasterly winds are forecast across the coastal waters of
South Florida and Lake Okeechobee for the remainder of today
before becoming easterly by this weekend. Mostly light to moderate
flow is anticipated with generally favorable marine conditions
through much the weekend. Showers and thunderstorms are forecast
through the weekend, with the strongest activity capable of
producing brief heavy rainfall, gusty winds, frequent lightning,
waterspouts, and locally higher seas. Early next week, Tropical
Storm Laura approaches the region, possibly bringing tropical
storm conditions to the area.

Beach Forecast...

Elevated rip current potential along the Palm Beaches with a slight
risk for rip currents for Broward and Miami-Dade County beaches due
to the return of moderate easterly winds.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  78  91  79  91 /  20  40  20  70
Fort Lauderdale  81  90  81  91 /  20  40  20  70
Miami            81  91  80  91 /  20  30  20  70
Naples           76  93  76  94 /  50  50  30  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Marine...03/Fell
Aviation...09/Bhatti
Short Term...03/Fell
Long Term...11/HVN
Hazardous weather outlook, Aug 21, 8:39 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
839 PM EDT Fri Aug 21 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
221245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
839 PM EDT Fri Aug 21 2020

...A FEW STORMS POSSIBLE TONIGHT...
...MODERATE RISK OF RIP CURRENTS FOR ALL PALM BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: A few thunderstorms are possible, favoring interior
and west coast areas. Hazards include lightning, strong wind gusts,
small hail, funnel clouds, and brief heavy downpours.

Wind: The strongest storms will be capable of producing wind gusts
to 50-60 mph, especially across the interior and western portions of
South Florida this evening.

Hail: The strongest storms will be capable of producing hail up to
dime size, especially across the interior and western portions of
South Florida late this afternoon into this evening.

Waterspouts: Isolated waterspouts are possible over all South Florida
waters today.

Rip currents: Moderate risk for rip currents along the Palm Beaches
today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous thunderstorms are forecast on Saturday and
Sunday, with a focus over the interior and west coast metro areas.
Locally strong wind gusts, funnel clouds, lightning, small hail, and
localized flooding across urban and poorly drained areas from heavy
rainfall are possible.

NHC is forecasting Tropical Storm Laura to be in the general region
early next week. At this time, there is still too much uncertainty to
determine specific impacts this system may have on South Florida.
Please keep up with the latest from the NHC and NWS Miami.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 21, 4:18 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Miami FL
418 PM EDT Fri Aug 21 2020

FLZ066-069-070-212100-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
418 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLLIER AND SOUTH CENTRAL
HENDRY COUNTIES UNTIL 500 PM EDT...

* At 418 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Copeland, or 12 miles northeast
  of Everglades City, moving north at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ave Maria, Golden Gate Estates, Immokalee, Carnestown, Orangetree,
  Copeland, Hendry Correctional, Big Corkscrew Island, Big Cypress
  National Preserve, South Blocks Golde, Sunniland, Fakahatchee
  Strand State Preserve, Picayune Strand State Forest, Bunker Hill,
  Port Of The Island, Intersection I-75 And Everglades Blvd, Miles
  City, Jerome, Deep Lake and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2651 8110 2621 8098 2592 8125 2588 8154
      2634 8166 2638 8166
TIME...MOT...LOC 2018Z 184DEG 14KT 2602 8130

AR
Special weather statement, Aug 21, 5:39 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Miami FL
539 PM EDT Fri Aug 21 2020

FLZ069-070-212230-
Coastal Collier County FL-Inland Collier County FL-
539 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLIER COUNTY UNTIL
630 PM EDT...

* At 539 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Orangetree, or near Golden Gate
  Estates, moving north at 10 mph.

* Dime size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Ave Maria, Golden Gate Estates, Immokalee, Orangetree, Big
  Corkscrew Island, Golden Gate, West Toll Gate On Alligator Alley,
  Vineyards, Corkscrew Swamp Sanctuary, Quail Creek Estate, Lake
  Trafford and Intersection I-75 And Everglades Blvd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2632 8166 2642 8166 2642 8157 2643 8156
      2643 8144 2615 8142 2615 8169 2632 8175
TIME...MOT...LOC 2139Z 158DEG 8KT 2628 8160

AR
Special weather statement, Aug 21, 6:26 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Miami FL
626 PM EDT Fri Aug 21 2020

FLZ069-070-212330-
Coastal Collier County FL-Inland Collier County FL-
626 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLIER COUNTY UNTIL
730 PM EDT...

* At 626 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near West Toll Gate On Alligator
  Alley, or 8 miles southeast of Golden Gate Estates, moving
  northwest at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Golden Gate Estates, Orangetree, Golden Gate, Big Corkscrew Island,
  West Toll Gate On Alligator Alley, Vineyards, Lely Resort, North
  Naples, Corkscrew Swamp Sanctuary, South Blocks Golde, Picayune
  Strand State Forest, Intersection I-75 And Everglades Blvd and
  Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2632 8166 2642 8166 2640 8150 2604 8144
      2602 8168 2632 8179
TIME...MOT...LOC 2226Z 155DEG 13KT 2612 8155

AR
Special weather statement, Aug 21, 7:35 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Miami FL
735 PM EDT Fri Aug 21 2020

FLZ063-066-067-071-220015-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
Glades FL-
735 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY...NORTH
CENTRAL BROWARD AND PALM BEACH COUNTIES UNTIL 815 PM EDT...

* At 735 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Okeelanta to 15 miles west of Loxahatchee NWR. Movement was
  north at 5 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Wellington, Belle Glade, Clewiston, Pahokee, South Bay, Lake
  Harbor, Canal Point, Okeelanta, Rotenberger Wildlife Refuge, Belle
  Glade Camp, Holey Land Wildlife Refuge, Lion Country Safari Park,
  Fremd Village-Padgett Island, Loxahatchee Groves, Loxahatchee NWR
  and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8054 2647 8113 2680 8098 2684 8087
      2679 8082 2690 8072 2691 8068 2664 8021
TIME...MOT...LOC 2335Z 181DEG 6KT 2657 8059 2644 8048

HVN
Special weather statement, Aug 21, 9:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
949 PM EDT Fri Aug 21 2020

FLZ066-069-070-220245-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
949 PM EDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLIER COUNTY UNTIL 1045
PM EDT...

* At 949 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Everglades City, moving
  northwest at 15 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Naples, Marco Island, Ave Maria, Golden Gate Estates, Everglades
  City, Immokalee, Carnestown, Belle Meade, Orangetree, Golden Gate,
  East Naples, Lely Resort, Copeland, Big Corkscrew Island,
  Vineyards, Royal Palm Hammock, Naples Park, Marco Island Airport,
  Naples Manor and West Toll Gate On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2631 8185 2633 8182 2632 8182 2632 8166
      2642 8166 2642 8157 2648 8156 2652 8149
      2605 8124 2587 8136 2578 8147 2577 8153
      2578 8153 2615 8185
TIME...MOT...LOC 0149Z 155DEG 13KT 2587 8146

AR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:28 AM EDTSpecial Weather StatementMFLPalm Beach47 min
Aug 22, 12:01 PM EDTSpecial Marine WarningMFL59 min
Aug 22, 12:04 PM EDTSpecial Weather StatementMFLMonroe41 min
Aug 22, 3:15 PM EDTSmall Craft AdvisoryMFL65 hr
Aug 22, 3:56 PM EDTSpecial Marine WarningMFL49 min
Aug 22, 3:58 PM EDTSpecial Weather StatementMFLCollier47 min
Aug 22, 4:26 PM EDTTropical Storm WatchMFL22 hr
Aug 22, 4:37 PM EDTSpecial Marine WarningMFL53 min
Aug 22, 4:40 PM EDTSpecial Weather StatementMFLCollier50 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.